Wisconsin, 2017

Tornado and Hail in Wisconsin, June 12, 2017

June 12, 2017 · NWS MKX · 20 events in 6 counties and zones

A warm front and shortwave trough produced a line of severe thunderstorms that moved across southern WI. Straight-line winds caused tree damage and some structural damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$232,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A warm front and shortwave trough produced a line of severe thunderstorms that moved across southern WI. Straight-line winds caused tree damage and some structural damage. Some large hail was reported along with one weak tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 12, 1:32 PM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 12, 1:32 PM CST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
232 PM CDT Mon Jun 12 2017

.SHORT TERM...

Rest of this afternoon and tonight - Confidence...Medium

Frontal boundary has shifted into the CWA with a good deal of
cloudiness in the vicinity. However the front has proved to be
inefficient at generating convection due to the slow erosion of
the CAP. Meso models have been too quick to fire things off. So
have trimmed POPS down to account for at least some isolated
development, though forcing other than the low level boundary
looks pretty meager. The main focus is on how the evolving MCS
will track from southern MN/northern MN. The HRRR runs are keying
on the northern CWA from 00z-03z. Initially this complex was
riding northeast but latest imagery suggests more of a shift to
the east. The Corfidi vectors have more of an ENE look so this
turn makes sense so planning on this continuing to trend more
east so have the highest POPS in the northern CWA, which does
point to the HRRR solution as having a plausible handle on trends.
Airmass is loaded with moisture so some heavy rains are possible
along with wet microburst type winds and some hail as well. The
SPC slight risk looks good for now.

Tuesday - Confidence...Medium

Surface front proggd to shift further south and possibly bisect
the CWA from NW to SE. This will play havoc with temps but will
have a NE/SW gradient in temps to account for this frontal shift.
Mid level ridging pops up across the area though 850 winds still
proggd to be southerly with some moisture/thermal convergence
possibly resulting in some SHRA/TSRA though the ECMWF is dry.
Should be plenty of CAPE in the warm sector though a substantial
trigger lacking with 500 millibar heights actually building this
period.

Tuesday night through WEDNESDAY night...Forecast Confidence Is
Medium.

The upper ridge exits to the east Tuesday evening as the upper
low moves across the northern plains Tuesday night and reaches
South Central Canada Wednesday with the trough axis of the
shortwave moving across the upper Mississippi Valley and Wisconsin.
Upper level divergence increases, especially Wednesday along with
the 700 mb upward motion.

Due to the increasing dynamics, thunderstorms will be likely
especially later Wednesday and Wednesday night, when a cold front
moves across southern Wisconsin late Wednesday night.

The GFS soundings show Zero to 1 km mixed layer CAPE is around
1500 Joules/kg Tuesday night and 2500 to 3000 Joules/kg some
areas Wednesday. However with the model generated convection, the
CAPE field becomes chaotic. Shear does increase so we will have
to watch for the potential of severe storms.

A continued very warm south flow is expected, with the lake breeze
staying fairly close to the Lake Michigan shore.

.LONG TERM...

.Thursday...Forecast Confidence Is Medium.

There is still a weak upper trough across Wisconsin.

GFS forecast soundings show dry air above the surface with steep
zero to 3 km lapse rates of 7.7 Celsius/km.

Temperatures are still very warm, but with somewhat lower
dewpoints.

There would be the possibility of an isolated thunderstorm if
there is enough residual low level moisture.

THURSDAY NIGHT THROUGH SUNDAY...Forecast Confidence Is Medium.

A more zonal upper flow is expected with a shortwave Saturday. The
upper flow then becomes more west/northwest.

Shower and thunderstorms chances are expected with the best
chance Saturday afternoon. Sunday looks fairly dry.

&&

.AVIATION(18Z TAFS)...

Surface front will continue to sag into the
area this afternoon with convection likely to fire within this
frontal zone as airmass is warm and very unstable. Meso models are
keying on a little more organized activity this evening, (00z-03z)
window and later in the night (06z-11z) however this latter round
may not maintain strength across CWA. Some upstream post-frontal
stratus may play a role later in the night into Tuesday morning
while some locally lower vsbys/cigs with any storms.

&&

.MARINE...

Winds and waves are expected to remain below small craft
levels for the next few days. Main concern evolving this afternoon
and tonight will be on thunderstorms. And this potential continues
into midweek.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Tonight/Tuesday and Aviation/Marine...Collar
Tuesday Night through Monday...Hentz
Hazardous weather outlook, Jun 12, 2:17 PM CST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
317 PM CDT Mon Jun 12 2017

WIZ046-047-051-052-056>060-062>072-132030-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
317 PM CDT Mon Jun 12 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Tonight

There is a slight risk of severe thunderstorms for much of
southern Wisconsin. The primary threat is damaging winds and large
hail. A few storms will develop north of the Madison and Milwaukee
areas late this afternoon, the best thunderstorm chances will
push in from the west this early this evening. Some of the storms
could produce heavy rain.

Heat index values will still be in the lower to middle 90s early
this evening over the southern half of the area.

There is a Moderate Swim Risk at Lake Michigan beaches for Port
Washington and Sheboygan counties this evening. Breaking waves
and currents are expected. Stay away from dangerous areas like
piers, breakwalls, and river outlets.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Heat index values will be in the lower to middle 90s west of a
Dells to Burlington line.

There are chances for thunderstorms at times through Saturday.
There is a Slight Risk for severe thunderstorms on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

LMZ643>646-132030-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
317 PM CDT Mon Jun 12 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

There is a chance of thunderstorms north areas this evening,
and across the waters tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

There are chances for thunderstorms at times through Saturday.
Severe thunderstorms are possible on Wednesday.

Hentz

www.weather.gov/mkx

In the hours before

Special weather statement, Jun 12, 4:15 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
515 PM CDT MON JUN 12 2017

WIZ046-122230-
Marquette-
515 PM CDT MON JUN 12 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MARQUETTE COUNTY...

At 514 PM CDT, a strong thunderstorm was located 7 miles south of
Wautoma, moving northeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Neshkoro.

LAT...LON 4389 8917 4384 8930 4398 8945 4398 8917
TIME...MOT...LOC 2214Z 231DEG 20KT 4396 8930

HENTZ
Special weather statement, Jun 12, 4:18 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
518 PM CDT MON JUN 12 2017

WIZ046-056-057-122300-
Columbia-Marquette-Sauk-
518 PM CDT MON JUN 12 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN SAUK AND
NORTHWESTERN MARQUETTE COUNTIES...

At 517 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Dellwood to near Elroy to 8 miles
east of La Farge. Movement was east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Reedsburg, Wisconsin Dells, Lake Delton, Westfield, Lawrence, Oxford,
La Valle, Ironton, Lime Ridge, Springfield Corners and Highway 23 And
County B.

Heavy rainfall is also occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4371 8960 4345 8999 4346 9019 4355 9019
      4356 9031 4364 9031 4365 8970 4372 8960
      4398 8960 4398 8934
TIME...MOT...LOC 2217Z 268DEG 29KT 4396 8999 4371 9022 4354 9047

HENTZ
Special weather statement, Jun 12, 4:26 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
526 PM CDT MON JUN 12 2017

WIZ047-051-122300-
Green Lake-Fond Du Lac-
526 PM CDT MON JUN 12 2017

...A STRONG THUNDERSTORM WILL AFFECT FOND DU LAC AND EAST CENTRAL
GREEN LAKE COUNTIES...

At 525 PM CDT, a strong thunderstorm was located near Rosendale, or
near North Fond Du Lac, moving east at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Fond Du Lac, Ripon, North Fond Du Lac, Rosendale, Brandon, Southern
Lake Winnebago, Taycheedah, Lamartine, Mount Calvary, St. Cloud,
Fairwater, Peebles, Pipe, Calvary, Marytown, West Rosendale,
Johnsburg and Lagoda.

Very heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4369 8817 4374 8902 4390 8871 4389 8841
      4394 8840 4394 8816
TIME...MOT...LOC 2225Z 268DEG 29KT 4382 8858

HENTZ
Special weather statement, Jun 12, 4:26 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
526 PM CDT MON JUN 12 2017

WIZ052-122315-
Sheboygan-
526 PM CDT MON JUN 12 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SHEBOYGAN COUNTY...

At 526 PM CDT, a strong thunderstorm was located over Plymouth,
moving northeast at 20 mph.

Dime size hail is possible with this storm.

Locations impacted include...
Sheboygan, Plymouth, Sheboygan Falls, Howards Grove, Kohler,
Greenbush, Cascade, Adell, Waldo, Glenbeulah, Haven, Johnsonville,
Gibbsville and Hingham.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4367 8772 4366 8772 4360 8802 4377 8811
      4390 8780 4389 8774 4385 8773 4381 8773
      4376 8770 4374 8771 4370 8770
TIME...MOT...LOC 2226Z 234DEG 18KT 4372 8797

COLLAR
Special weather statement, Jun 12, 4:48 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
548 PM CDT MON JUN 12 2017

WIZ046-047-051-056>058-062-063-122315-
Dodge-Columbia-Iowa-Marquette-Green Lake-Sauk-Fond Du Lac-Dane-
548 PM CDT MON JUN 12 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN FOND DU
LAC...GREEN LAKE...NORTHERN IOWA...COLUMBIA...NORTHWESTERN DANE...
SAUK AND MARQUETTE COUNTIES...

At 547 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles southwest of Wautoma to near
Reedsburg to near Muscoda. Movement was east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Baraboo, Portage, Reedsburg, Ripon, Mount Horeb, Dodgeville, Prairie
Du Sac, Sauk City, Wisconsin Dells, Lake Wisconsin, Berlin, Cross
Plains, Lodi, Lake Delton, Poynette, Pardeeville, Mazomanie, Spring
Green, Montello and Markesan.

Heavy rainfall is also occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4390 8888 4389 8872 4337 8928 4291 8983
      4302 9043 4318 9043 4321 9033 4317 9019
      4337 9019 4363 8992 4364 8960 4393 8960
      4398 8954 4398 8889
TIME...MOT...LOC 2247Z 278DEG 48KT 4400 8943 4345 9001 4310 9043

HENTZ
Special weather statement, Jun 12, 4:56 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
556 PM CDT MON JUN 12 2017

WIZ051-052-122330-
Sheboygan-Fond Du Lac-
556 PM CDT MON JUN 12 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FOND DU LAC AND
NORTHWESTERN SHEBOYGAN COUNTIES...

At 555 PM CDT, a strong thunderstorm was located over Southern Lake
Winnebago, or near Fond Du Lac, moving east at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Fond Du Lac, Plymouth, North Fond Du Lac, Elkhart Lake, Southern Lake
Winnebago, Taycheedah, Greenbush, Mount Calvary, St. Cloud,
Glenbeulah, Peebles, Pipe, Calvary, Marytown and Johnsburg.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4389 8816 4389 8800 4374 8796 4373 8847
      4389 8851 4389 8841 4393 8840 4394 8836
      4394 8817
TIME...MOT...LOC 2255Z 261DEG 23KT 4384 8839

HENTZ

The radar

The Milwaukee radar (KMKX), 122 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Marquette

When
June 12, 5:00 PM CST to 5:35 PM CST
Where
Marquette County, 0.55 mi ESE of Harrisville to 4.03 mi SSE of Germania
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
43.876, -89.390

Numerous branches and trees down throughout the county with the exception of the southwest side of the county.

Thunderstorm Wind, Green Lake

When
June 12, 5:27 PM CST to 5:40 PM CST
Where
Green Lake County, 0.24 mi W of Princeton
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.850, -89.125

Several tree tops snapped off and other trees down.

Thunderstorm Wind, Fond du Lac

When
June 12, 5:45 PM CST to 6:00 PM CST
Where
Fond du Lac County, 0.84 mi NW of Waupun to 0.85 mi NE of Waupun
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.640, -88.740

Straight-line wind damage on the north side of Waupun. Half the shingles blown off the roof of a home and branches and trees down.

Thunderstorm Wind, Dodge

When
June 12, 5:46 PM CST to 5:53 PM CST
Where
Dodge County, 0.69 mi N of Randolph
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
43.540, -89.000

One 12 inch diameter tree down.

Thunderstorm Wind, Fond du Lac

When
June 12, 5:50 PM CST to 6:00 PM CST
Where
Fond du Lac County, 0.69 mi N of Brandon
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.740, -88.770

Tree branches and trees down.

Thunderstorm Wind, Dodge

When
June 12, 5:55 PM CST to 6:10 PM CST
Where
Dodge County, Beaver Dam Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
43.450, -88.850

Many tree limbs down on southwest side of Beaver Dam.

Thunderstorm Wind, Fond du Lac

When
June 12, 6:00 PM CST to 6:15 PM CST
Where
Fond du Lac County, 2.66 mi NW of Byron to 1.53 mi E of Hamilton
Measured
70 kt (81 mph) estimated gust
Property damage
$60,000
Reported by
Public
Coordinates
43.677, -88.488

Straight-line winds sheared off a stave silo and collapsed a large barn. Tree damage also occurred including a 2-3 foot diameter tree down.

Thunderstorm Wind, Dodge

When
June 12, 6:00 PM CST to 6:10 PM CST
Where
Dodge County, 0.5 mi E of Kekoskee
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.530, -88.560

Six to 12 inch diameter tree limbs down.

Thunderstorm Wind, Dodge

When
June 12, 6:00 PM CST to 6:15 PM CST
Where
Dodge County, 1 mi W of Mayville to 1.07 mi E of Mayville
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
43.500, -88.570

Numerous trees and power lines down throughout Mayville. Some trees uprooted, others snapped. A large tree on a house and trees down on vehicles. City Works Department using front end loaders to clear the streets from fallen trees.

Thunderstorm Wind, Dodge

When
June 12, 6:00 PM CST to 6:05 PM CST
Where
Dodge County, 1.65 mi WSW of Leroy
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
43.560, -88.600

Measured 61 mph at Horicon Marsh RAWS site.

Thunderstorm Wind, Dodge

When
June 12, 6:01 PM CST to 6:05 PM CST
Where
Dodge County, 0.85 mi NE of Juneau
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.410, -88.690

Estimated 60 mph wind gust.

Thunderstorm Wind, Fond du Lac

When
June 12, 6:05 PM CST to 6:20 PM CST
Where
Fond du Lac County, Oakfield
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
43.680, -88.550

A tree fell onto a garage causing structural damage and damage to the vehicle inside. Numerous tree damage including an uprooted tree and the trunks of smaller trees split.

Thunderstorm Wind, Dodge

When
June 12, 6:06 PM CST to 6:18 PM CST
Where
Dodge County, 1.23 mi NW of Lomira to 0.85 mi NW of Lomira
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
43.590, -88.450

Large tree limbs down in Lomira.

Thunderstorm Wind, Dodge

When
June 12, 6:10 PM CST to 6:15 PM CST
Where
Dodge County, 1.37 mi ENE of Lomira
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
43.588, -88.405

Many large trees snapped at ground level throughout a golf course.

Thunderstorm Wind, Washington

When
June 12, 6:20 PM CST to 6:38 PM CST
Where
Washington County, Kewaskum
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
43.520, -88.220

Numerous fallen trees in Kewaskum. Some roads blocked by fallen trees. Minor structural damage from high winds or fallen trees.

Thunderstorm Wind, Washington

When
June 12, 6:20 PM CST to 6:55 PM CST
Where
Washington County, 1.6 mi NNE of Hartford to 2.4 mi N of Kirchhayn
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
43.340, -88.364

Numerous trees and power lines down across the county.

Tornado, Fond du Lac

When
June 12, 6:21 PM CST to 6:25 PM CST
Where
Fond du Lac County, 1.3 mi ENE of Waucousta to 0.87 mi SW of Dundee
Rating
EF0
Path length
2.13 mi
Path width
50 yd
Property damage
$7,000
Reported by
NWS Storm Survey
Coordinates
43.660, -88.228

Storm survey revealed EF-0 damage with a peak wind around 80 mph. A couple uprooted trees and many snapped tree branches. Minor damage to the sliding door of a barn. A boat canopy was damaged. There were numerous eyewitnesses of a waterspout/tornado in the Kettle Moraine Lake area.

Hail, Washington

When
June 12, 6:30 PM CST
Where
Washington County, 0.5 mi W of Hartford
Measured
1 in hail
Reported by
Public
Coordinates
43.320, -88.390

Thunderstorm Wind, Washington

When
June 12, 6:30 PM CST to 6:45 PM CST
Where
Washington County, 2.13 mi NNE of Mayfield
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
43.360, -88.190

A horse trailer was blown over.

Hail, Sheboygan

When
June 12, 6:45 PM CST
Where
Sheboygan County, 1 mi E of Plymouth
Measured
1 in hail
Reported by
Public
Coordinates
43.750, -87.960

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyThe tornado archive for Wisconsin, 2017Warnings in Wisconsin, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707551, 707552, 707554, 707592, 707556, 707589, 707555, 707586, 707591, 707594, 707593, 707553, 707588, 709317, 707597, 707598, 707566, 707571, 707599, 707568.